Kansas, 2009

Hail and Lightning Strike in Kansas, April 25, 2009

April 25, 2009 · NWS TOP · 14 events in 5 counties and zones

A stalled frontal boundary draped from northeast to southwest across the state served as the focus for convective development the afternoon of the 25th. Large hail, with stones to the size of half dollars the largest reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A stalled frontal boundary draped from northeast to southwest across the state served as the focus for convective development the afternoon of the 25th. Large hail, with stones to the size of half dollars the largest reported. An exceptionally moist environment also allowed for a copious amount of rain to fall. Several reports of flash flooding were also noted, but no significant damage to property occurred. One death was noted as a result of the weather during the event. A motorcyclist was struck by lightning as he rode along a local highway. Additional information regarding the fatality is included in the event narrative.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 25, 2:33 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 25, 2:33 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT SAT APR 25 2009

.DISCUSSION...

FRONTAL BOUNDARY STALLED ACROSS AREA WILL BE THE FOCUS OF CONVECTION
AND HEAVY PRECIPITATION OVERNIGHT THROUGH SUNDAY NIGHT. CURRENT
OBSERVATIONS SHOW MID 60S TO NEAR 70 DEWPOINTS ADVECTING OVER
STALLED BOUNDARY...WHICH WILL MOVE BACK NORTH OVERNIGHT AS A STRONG
WARM FRONT. CONTINUOUS SYNOPTIC SCALE LIFT FROM BOTH JET STREAK AND
LOW LEVEL WARM ADVECTION SHOULD PRODUCE A VERY EFFICIENT
PRECIPITATION SCENARIO.

WARM CLOUD DEPTHS ARE AROUND 10K FEET WITH LLJ APPROACHING 60 KNOTS.
THIS WILL LIKELY LEAD TO AREAS NEAR THE FRONT RECEIVING 2 TO 4
INCHES OF RAIN. HAVE ISSUED FLOOD WATCH ACROSS EASTERN CWA IN
ANTICIPATION OF THIS EVENT. MODEL SOUNDINGS ALSO INDICATE DECENT
CAPE...WITH THE GFS HAVING A LOT MORE INSTABILITY THAN THE NAM.
CONCERNED WITH SEVERE THREAT TOMORROW WITH SUCH STRONG LOW LEVEL
SHEAR AND BOUNDARY IN THE REGION. SPC DAY 2 INDICATES A MODERATE
RISK ACROSS MUCH OF THIS AREA.

HARDING

SUNDAY NIGHT AND MONDAY...AN INTENSE UPPER LEVEL TROUGH WILL SHIFT
EAST ACROSS WY...CO AND NM. AS THE ASCENT INCREASES AHEAD OF THE 5H
TROUGH THE SCATTERED SEVERE THUNDERSTORMS MAY DEVELOP INTO SEGMENTED
LINES OF THUNDERSTORMS. THE LOW-LEVEL VERTICAL WIND SHEAR WILL
INCREASE AS 850MB WINDS BACK MORE TO THE SOUTH AND INCREASE TO 50
KTS AND SFC WINDS BACK TO THE SOUTHEAST ACROSS MUCH OF THE CWA. ANY
ISOLATED SUPERCELLS WILL BE CAPABLE OF PRODUCING TORNADOES...ALONG
WITH LARGE HAIL AND DAMAGING OUTFLOW WINDS. IF A LINE OF SEVERE
THUNDERSTORMS DEVELOPS THE PRIMARY HAZARD WILL BE DAMAGING STRAIGHT
LINE WINDS AND LARGE HAIL WITH THE STRONGER UPDRAFTS WITHIN THE
LINE. TRAINING OF THUNDERSTORMS UPDRAFTS ACROSS THE EASTERN COUNTIES
OF THE CWA MAY CAUSE 2 TO 4 INCHES OF RAIN TO ACCUMULATE THROUGH
EARLY MONDAY MORNING. THE HEAVY RAINFALL MAY PRODUCE
FLOODING...ESPECIALLY ACROSS THE EASTERN HALF OF THE CWA. AFTER
MIDNIGHT A COLD FRONT WILL PUSH SOUTHWARD ACROSS THE CWA AND SHOULD
BRING AN END TO SEVERE THUNDERSTORMS THROUGH THE MORNING HOURS OF
MONDAY. THE 5H TROUGH WILL LIFT NORTHEAST INTO THE MIDWEST BY 00Z
TUE. THE RESULTING LOW-LEVEL CAA WILL BRING A COOLER AND DRIER
AIRMASS SOUTH AND MOST OF THE RAIN AND THUNDERSTORMS SHOULD END FROM
NORTHWEST TO SOUTHEAST ACROSS THE CWA DURING THE LATE MORNING AND
EARLY AFTERNOON HOURS.

TUESDAY LOOKS DRY AS A DOWNSTREAM 5H RIDGE DEVELOPS OVER THE PLAINS
AHEAD OF THE NEXT 5H TROUGH DIGGING SOUTHEAST ACROSS THE WESTERN
CONUS. HIGHS TUESDAY WILL BE IN THE MID 60S TO AROUND 70.

WEDNESDAY NIGHT THROUGH FRIDAY...THE 5H TROUGH ACROSS THE WESTERN
CONUS WILL SLOWLY LIFT OUT INTO THE NORTHERN PLAINS AND MIDWEST BY
FRIDAY NIGHT. THE GFS FORECAST THE 5H TROUGH BEING MORE AMPLIFIED AS
IT LIFTS NORTHEAST OUT INTO THE CENTRAL PLAINS THAN THE EC. BOTH
MODELS SHOW GULF MOISTURE TRANSPORT NORTHWARD ACROSS EASTERN
KS...THUS WE WILL SEE PERIODS OF SHOWERS AND THUNDERSTORMS. IF THE
MORE AMPLIFIED GFS SOLUTION VERIFIES...THEN THERE MAY BE A CHANCE
FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. HIGHS WILL
BE IN THE LOWER TO MID 70S...MAY GET A BIT WARMER ON THURSDAY IF WE
SEE MORE INSOLATION.

FRIDAY NIGHT THROUGH SATURDAY...WE MAY SEE A BREAK IN THE PRECIP
SINCE WE WILL BE BETWEEN 5H TROUGHS. HIGHS WILL BE IN THE
UPPER 60S TO AROUND 70.

GARGAN

&&

.AVIATION...
COLD FRONT RIGHT ON TOP OF TOP/FOE AT ISSUANCE TIME. MAIN ISSUE IS
TRYING TO DECIDE BETWEEN MVFR AND IFR CIG OVERNIGHT. AS COLD FRONT
STALLS OUT...AND MOVES BACK NORTH TOMORROW MORNING AS A WARM
FRONT...BATTLE WILL BE BETWEEN IFR CIGS ADVECTING IN FROM NEBRASKA
AND MVFR CIGS HOLDING ON. ALSO EXPECT A SIGNIFICANT PERIOD OF
RAIN SHOWERS AND THUNDERSTORMS OVERNIGHT AS FRONT STALLS. MAIN
FOCUS OF THIS SET OF TAFS IS TO INDICATE MVFR CIGS WITH
THUNDERSTORM POSSIBILITIES. WILL NEED TO MONITOR IFR CIGS CLOSELY
AS THE BEGIN TO MOVE SOUTH OUT OF NEBRASKA.

HARDING

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FROM 1 PM SUNDAY TO 7
AM MONDAY FOR
KSZ011-KSZ012-KSZ023-KSZ024-KSZ026-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054
-KSZ055-KSZ056-KSZ058-KSZ059.

&&
Hazardous weather outlook, Apr 25, 4:00 AM CST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
500 AM CDT SAT APR 25 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-261000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
500 AM CDT SAT APR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE THAT THUNDERSTORMS WILL DEVELOP ACROSS EAST
CENTRAL KANSAS THIS AFTERNOON. THUNDERSTORMS ARE MORE LIKELY
TONIGHT ACROSS NORTH CENTRAL AND NORTHEAST KANSAS. THERE IS THE
POSSIBILITY THAT SOME OF THESE STORMS COULD PRODUCE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO OCCUR DURING THE DAY SUNDAY AND
OVERNIGHT SUNDAY NIGHT AS A COLD FRONT MOVES SOUTH. SEVERE
THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL
THE MAIN CONCERN. HOWEVER HEAVY RAINFALL AND POTENTIAL FOR FLASH
FLOODING WILL INCREASE SUNDAY NIGHT AS SEVERAL ROUNDS OF
THUNDERSTORMS ARE POSSIBLE.

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH FRIDAY
ACROSS THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT ANTICIPATED FOR TODAY OR TONIGHT.

WOLTERS

The radar

The Topeka radar (KTWX), 83 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 lightning. Local standard time, as filed.

Hail, Jefferson

When
April 25, 3:40 PM CST
Where
Jefferson County, 0.54 mi E of Oskaloosa
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.220, -95.310

Hail, Jefferson

When
April 25, 3:47 PM CST
Where
Jefferson County, 0.54 mi E of Oskaloosa
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.220, -95.310

Hail, Osage

When
April 25, 3:52 PM CST
Where
Osage County, 0.88 mi NE of Osage City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.640, -95.810

Lightning, Jefferson

When
April 25, 3:55 PM CST
Where
Jefferson County, 0.63 mi NW of Newman
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
39.087, -95.478

A group of seven motorcyclists riding together as members of the group Bikers Against Child Abuse were struck by lightning just before 5pm on the 25th. One biker was killed by the strike, and the rider next to him was injured and taken to the hospital, but released later that evening. The other 5 were not injured.

Hail, Osage

When
April 25, 4:22 PM CST
Where
Osage County, 1.08 mi E of Carbondale
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
38.820, -95.610

Hail, Shawnee

When
April 25, 4:22 PM CST
Where
Shawnee County, 2.33 mi SSW of Lake Shawnee
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
38.990, -95.600

Hail, Douglas

When
April 25, 4:46 PM CST
Where
Douglas County, 0.88 mi NE of Clinton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.930, -95.370

Hail, Douglas

When
April 25, 4:55 PM CST
Where
Douglas County, 0.87 mi SE of Lecompton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.040, -95.390

Hail, Jefferson

When
April 25, 5:12 PM CST
Where
Jefferson County, 0.69 mi S of Williamstown
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.060, -95.330

Hail, Osage

When
April 25, 6:10 PM CST
Where
Osage County, 1.08 mi E of Carbondale
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
38.820, -95.610

Hail, Douglas

When
April 25, 7:09 PM CST
Where
Douglas County, Midland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.030, -95.230

Hail, Jefferson

When
April 25, 7:17 PM CST
Where
Jefferson County, 1.75 mi ENE of Buck Creek
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.060, -95.240

Hail, Republic

When
April 25, 10:32 PM CST
Where
Republic County, 2.13 mi E of Kackley
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.700, -97.830

Hail, Republic

When
April 25, 11:01 PM CST
Where
Republic County, 1.38 mi N of Belleville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.840, -97.630

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Jefferson2009-04-2545MaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166113, 166114, 166115, 187178, 166116, 166117, 166118, 166119, 166120, 166121, 166122, 166123, 166124, 166125.